Pharmacists must clear their shelves of diclofenac tablets as the product is being recalled over health fears.
According to an alert by the Medicines and Healthcare Products Regulatory Agency (MHRA) on Wednesday 14 January, diclofenac is associated with a “small but increased” risk of serious cardiac side effects in some patients, if used at high does and for long-term treatment.
Diclofenac creams have been unaffected by the alert.
The Commission on Human Medicines deemed side effects too serious and pharmacies have been notified to not sell diclofenac over the counter.
Deputy director of vigilance and risk management at the MHRA, Dr Sarah Branch, said: “People who have been prescribed diclofenac from their doctor should continue to take their medicine as instructed as their medical history and any tests will already have been assessed. If you have any questions about your treatment you should discuss this with your doctor at the next visit.”
In August 2013, the MHRA consulted on the availability of oral diclofenac after an European review found the slight increase in cardiac side effects.